Systemic tumor embolism mimicking gefitinib ('IRESSA')-induced interstitial lung disease in a patient with lung cancer

Shigeki Umemura, Daizo Kishino, Masahiro Tabata, Katsuyuki Kiura, Katsuyuki Hotta, Kenji Nishii, Yasushi Tanimoto, Arihiko Kanehiro, Kenji Notohara, Hiroshi Ueoka, Mitsune Tanimoto

Research output: Contribution to journalArticlepeer-review

6 Citations (Scopus)

Abstract

We describe a 55-year-old man with advanced adenocarcinoma of the lung who received gefitinib ('IRESSA'). After gefitinib administration for 7 months, computed tomography scan of the chest demonstrated diffuse ground glass opacity and he was suspected to have developed gefitinib-induced interstitial lung disease (ILD). However, transbronchial lung biopsy (TBLB) revealed tumor cells in the middle-size lung vessels. Afterwards, multiple infarctions of the brain, spleen and left kidney were detected. Then, he was considered to have developed systemic tumor emboli, a rare complication. The clinical presentation of this patient was difficult to discriminate from that of ILD, and TBLB was useful in the differential diagnosis.

Original languageEnglish
Pages (from-to)979-982
Number of pages4
JournalInternal Medicine
Volume44
Issue number9
DOIs
Publication statusPublished - Oct 28 2005

Keywords

  • Gefitinib
  • Ground glass opacity
  • NSCLC
  • Transbronchial lung biopsy
  • Tumor embolism

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Systemic tumor embolism mimicking gefitinib ('IRESSA')-induced interstitial lung disease in a patient with lung cancer'. Together they form a unique fingerprint.

Cite this